Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 11, 2003, 7:28 PM EDT for Pitt County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2003, 7:28 PM EDT (23:28 UTC)
- Expired
- Jul 11, 2003, 8:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 7:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1617 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
462 WUUS52 KMHX 112328 SVRMHX NCC147-120015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 727 PM EDT FRI JUL 11 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PITT COUNTY IN EASTERN NORTH CAROLINA * UNTIL 815 PM EDT * AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FARMVILLE...OR ABOUT 9 MILES WEST OF GREENVILLE...MOVING EAST AT 25 MPH. NICKEL SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRUCE AROUND 740 PM EDT GREENVILLE AROUND 745 PM EDT SIMPSON AROUND 800 PM EDT GRIMESLAND AROUND 810 PM EDT IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3567 7766 3549 7763 3552 7716 3575 7720 5 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:45 PM EDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 11, 2:45 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 245 PM EDT FRI JUL 11 2003 FORECAST QUITE SIMILAR TO YESTERDAY WITH GOOD INSTABILITY INTO THE EVNG HOURS ASSOCIATED WITH SOLAR INSOLATION AND APPROACHING SHORT WAVE AND SFC BOUNDARY. APPEARS BOTH ETA AND GFS IN GOOD AGREEMENT EARLY IN THE FORECAST AND BOTH BRING A JET STREAK AND MID LVL SHORT WAVE THROUGH THE RGN LATE TONIGHT...INCREASING IN THE MID LVL OMEGA IN THE PROCESS. DEVELOPMENT THIS EVENING SHOULD ACTUALLY DECREASE AHEAD OF THIS FEATURE THEN INCREASE AGAIN LATE TONIGHT WITH BEST CHANCES ALONG THE COASTAL SECTIONS AS OPPOSED TO INLAND SO WILL BUMP POPS UP TO LIKELY ALONG THE COAST LATE TONIGHT. POPS DECREASE THROUGH THE MRNG SAT. SOME MID LVL DRYING NOTED IN BOTH MODELS ACROSS THE WEST. HEATING AND PRESENCE OF THIS MID LVL DRY AIR LEADING TO INSTABILITY ALOFT MAY LEAD TO DEVELOPMENT THROUGH THE LATE AFTERNOON HOURS AND EXTEND INTO THE EVENING THIS DRY AIR SHOULD LEAD TO RAPID WARMING AS WELL INLAND SAT. ANOTHER ROUND SUN WITH A SHORT WAVE AND INCREASED OMEGA BY LATE AFTERNOON RESULTING IN LIKELIHOOD OF MORE WIDESPREAD COVERAGE SO HAVE RAISED POPS A BIT. THIS ACTIVITY LIKELY TO EXTEND INTO MON MRNG BEFORE DECREASING IN COVERAGE BY LATE MORNING. LOW LVL WINDS REMAIN GENERALLY SW THROUGH THE FORECAST BUT GFS DOES SHOW SOME BACKING BY MON ALLOWING EVEN MORE MSTR INTO THE REGION. STALLED BOUNDARY TO THE WEST WASHES OUT BY LATE TUE BUT STILL ENOUGH INSTABILITY TO MAINTAIN CHANCE POPS. UPPER TROF REMAINS OVER THE REGION AS WELL THROUGH WED. GFS DOES TRY TO SLIDE THE TROF OF THE COAST LATE TUE...BUT THIS SEEMS A BIT UNLIKELY GIVEN PRESENCE OF HIGHLY AMPLIFIED RIDGE OVER THE WRN U.S. MAINTAINING A FAIRLY STAGNANT PATTERN. THIS MAY SHIFT BY LATE IN THE FORECAST TO A MORE PROGRESSIVE PATTERN THAT TRIES TO DROP A FRONT INTO NRN NC BY FRI...BUT THIS ALSO SEEMS A BIT AMBITIOUS. STILL WILL INCLUDE MENTION OF CHANCE POPS THROUGH THE EXTENDED GIVEN PRESENCE OF INSTABILITY AND MSTR. MARINE: PERSISTENT SW FLOW WILL CONTINUE INTO SAT. SEAS RUNNING BETWEEN 6 TO 7 FT AT FRYING PAN AND DIAMOND WITH SPEEDS 20 TO 25 KT. WILL CONTINUE SMALL CRAFT ADVISORY...WITH HIGHER GUSTS IN AND NEAR TSTMS TONIGHT. S OR SW FLOW WILL CONTINUE SUN INTO MON...BUT WILL SEE A GRADUAL DECREASE IN SPEEDS AND CORRESPONDING SEAS. SOUTHERLY FLOW WILL CONTINUE THRU THE FIRST HALF OF NEXT WEEK WITH WIND SPEEDS 15 KT OR LESS AND SEAS 4 FT OR LESS. .MHX...SCA COASTAL WATERS AND SOUNDS. MLF/RAP
Hazardous weather outlook, Jul 11, 5:52 AM EDT, 13 hours 36 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 552 AM EDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE AREA THIS AFTERNOON AND TONIGHT. PLEASE SEE THE SEVERE WEATHER OUTLOOK STATEMENT ISSUED BY THIS OFFICE AT 6 AM FOR FURTHER DETAILS. THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES SOUTH OF CAPE HATTERAS TO NORTH OF SURF CITY TODAY. PLEASE SEE THE MARINE WEATHER STATEMENT ISSUED BY THIS OFFICE AT 429 AM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JBM
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:24 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Pitt | 51 min |
| Jul 11, 7:32 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.